Medication List Review – Azathioprine Allopurinol Interation

A 62 year old is taking the following medications

  • Enalapril 10 mg daily
  • Diclofenac 50 mg twice daily
  • Allopurinol 200 mg daily
  • Indomethacin 25 mg TID prn
  • Azathioprine 50 mg twice daily
  • Ranitidine 150 mg at night
  • Lansoprazole 15 mg every morning
  • Aspirin 81 mg daily
  • Metoprolol 25 mg twice daily
  • Simvastatin 20 mg daily
  • Glipizide 10 mg daily

The first thing to point out is the classic azathioprine allopurinol interaction.  Allopurinol can potentially increase the concentration of azathioprine, which could potentially lead to toxicity (GI, suppress the immune system).  The scenario that I have encountered is what to do about this interaction if the patient has been on these medications for a while without issue.  The simple answer is monitor for azathioprine toxicity.  The other thing that is important to remember is that changes (dose changes or discontinuation) will potentially change concentrations of the azathioprine.

This patient obviously has some GI concerns being on an H2 blocker and a PPI.  What is also of note is that the patient has two NSAIDs on the medication list.  This should be addressed.  My assumption would be that this patient is on indomethacin for gout flares.  I would like to know how often this patient has flares and the frequency of indomethacin use with the diclofenac on board.

Also remember that ACE inhibitors and NSAIDs can work together to have a negative impact on the kidney.  Monitoring of labs would be appropriate to follow this risk.

What else would you like to dig into further?

Enjoy the blog? Over 4,000 healthcare professionals follow this blog for a reason! Get a FREE PDF of my 30 medication mistakes besides!

[text-blocks id=”17153″ slug=”amazon-book-ads”]

5 Comments

  1. PharmDMK

    With the GI issues, would recommend ECASA.

    Allopurinol looks like a renal-adjusted dose. Consider looking at labs and renal function. Could consider increasing to 300 mg daily (keeping in mind the azathioprine interaction) and see if indomethacin use can be decreased.

    Reply
  2. Felipe

    We learne to just give 1/4th of the azathiprine when zyloprim on board as well. Good refreshner Eric.

    Reply
    • Felipe

      learned. azathioprine… sorry, sleep deprived 😀

      Reply
  3. Linda McMahan, R.Ph., CGP

    Looks like this patient has a lot of pain that may be poorly managed. I would rather see some thing besides 2 nsaids for pain with the cardiac drugs (routine apap, or tramadol or opiate — with appropriate dosing, titration, monitoring of course).

    Reply
  4. Abdshrem

    Consider manipulating NSAIDs due to the varity of options Ava.
    nabumeton or naproxen; work better with AceI and they have better C.V and GIT risk profile.
    We could consider also clinoril to protect renal functions

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

March 1, 2017

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories